Minnesota, 2008

Heavy Snow in Minnesota, April 1, 2008

April 1, 2008 · NWS MPX · 22 events in 22 counties and zones

A surface low pressure system that moved from eastern Kansas on March 31st, to the northern peninsula of Michigan on the morning of April 1st, brought heavy snow to much of Central Minnesota. 0 inches at West St.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A surface low pressure system that moved from eastern Kansas on March 31st, to the northern peninsula of Michigan on the morning of April 1st, brought heavy snow to much of Central Minnesota. Some snowfall amounts of note include: 9.4 inches at New Hope; 8.3 inches in St Paul; 8.1 inches in Montgomery; 8.0 inches in New Brighton; 8.0 inches at West St. Paul; 7.5 inches in Glencoe; 7.5 inches at Rush City; 7.1 inches Maplewood; 6.0 inches at Cambridge; 6.0 inches in Milaca. Northwesterly winds in the 10 to 15 mph range also produced moderate blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 31, 9:47 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 31, 9:47 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CDT MON MAR 31 2008

.UPDATE FOR AVIATION DISCUSSION...

.AVIATION.../06Z TAF ISSUANCE/
UPPER LOW LIFTING NORTHEAST ACROSS THE WESTERN GREAT LAKES REGION
WITH SFC LOW MOVING OVER SOUTHERN WISCONSIN BEFORE 05Z. SNOW IS
WINDING DOWN OVER THE AREA...REMAINING OVER WC WI YET THROUGH THE
ABOUT 12Z TUE. CEILINGS ARE LIFTING SOME OVER THE WC MN AS DRIER
AIR IS WORKING IN AS SFC HI PRESSURE BUILDS TO THE EAST OVER THE
DAKOTAS INTO MINNESOTA. EXPECT THIS TREND TO CONTINUE OVERNIGHT AS
DRIER AIR WORKS INTO THE STC/RWF AND MSP BEFORE 17Z TUE WITH
CEILINGS GOING TO VFR BY THAT TIME. WINDS TO REMAIN GUSTY OVER
EAU-RNH-MSP REGION UNTIL LATER AFTERNOON AS GRADIENT REMAINS
STRONG. OTHERWISE...EXPECT CLOUDS TO THIN AND WINDS TO DIMINISH
AFTER 00Z AS SURFACE HIGH MOVES INTO THE AREA.

&&

.PREV DISCUSSION...
/ISSUED 957 PM CDT MON MAR 31 2008/

UPDATE...
UPDATED FORECAST TO CANCELL WARNING/ADV FOR MN. WILL HOLD ONTO WC
WI FOR A FEW HOURS YET...AS SNOW GRADUALLY LIFTS NORTHEAST. DEEP
SFC LOW OVER SOUTHWEST WI TO MOVE TO CENTRAL GREAT LAKES REGION BY
12Z TUESDAY. THIS SHOULD TAKE MOST OF THE ACCUMULATING SNOW OUT OF
THE AREA BY THEN. PERHAPS SOME FLURRIES LINGERING INTO WI EARLY
TUESDAY. HAVE RECEIVED SEVERAL 5 TO 7 INCH REPORTS OVER EAST
CENTRAL MN INTO WC WI THUS FAR. WILL PROBABLY SEE SOME 1 TO 2 INCH
ACCUMULATIONS OVER EAST CENTRAL MN YET...WITH A LITTLE MORE INTO
WC WISCONSIN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...HEAVY SNOW WARNING UNTIL 6 AM CDT TUESDAY FOR BARRON-CHIPPEWA-
     DUNN-PIERCE-POLK-RUSK-ST. CROIX.

     WINTER WEATHER ADVISORY UNTIL 6 AM CDT TUESDAY FOR EAU CLAIRE-
     PEPIN.

&&

DWE
Hazardous weather outlook, Mar 31, 2:50 PM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 PM CDT MON MAR 31 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
350 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL PUSH ACROSS SOUTHERN WISCONSIN
OVERNIGHT. MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH THE EVENING
HOURS ACROSS PARTS OF CENTRAL MINNESOTA AND INTO WEST CENTRAL
WISCONSIN...BEFORE BEGINNING TO TAPER OFF LATE THIS EVENING AND
OVERNIGHT. INCREASING NORTHERLY WINDS MAY CAUSE SOME BLOWING SNOW
EVENING...AS WELL. SEE THE LATEST WINTER WEATHER STATEMENT FOR
DETAILS ON THIS EVENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

KAT/RAH

In the hours before

Local storm report, Mar 31, 9:23 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1023 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     SNOW             4 S MAPLE PLAIN         44.95N 93.66W
03/31/2008  M6.8 INCH        HENNEPIN           MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Mar 31, 9:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1054 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     SNOW             CHANHASSEN              44.86N 93.56W
03/31/2008  M5.1 INCH        CARVER             MN   NWS EMPLOYEE

&&

AJZ
Local storm report, Mar 31, 9:57 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     SNOW             CLAYTON                 45.32N 92.17W
03/31/2008  M6.5 INCH        POLK               WI   TRAINED SPOTTER

&&

AJZ
Local storm report, Mar 31, 10:18 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             EAU CLAIRE              44.82N 91.49W
03/31/2008  M3.4 INCH        EAU CLAIRE         WI   OFFICIAL NWS OBS

&&

MTF
Local storm report, Mar 31, 11:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1201 AM CDT TUE APR 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             GLENCOE                 44.77N 94.15W
04/01/2008  M7.5 INCH        MCLEOD             MN   TRAINED SPOTTER

&&

MTF
Local storm report, Mar 31, 11:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1209 AM CDT TUE APR 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     SNOW             FRIDLEY                 45.08N 93.26W
04/01/2008  M5.2 INCH        ANOKA              MN   NWS EMPLOYEE

&&

MTF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 heavy snow. Local standard time, as filed.

Heavy Snow, Stearns

When
April 1, 12:00 AM CST to 3:00 AM CST
Where
Stearns forecast zone
Reported by
Trained Spotter
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Heavy Snow, McLeod

When
April 1, 12:00 AM CST to 3:00 AM CST
Where
McLeod forecast zone
Reported by
Trained Spotter
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Heavy Snow, Sibley

When
April 1, 12:00 AM CST to 3:00 AM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Heavy Snow, Benton

When
April 1, 12:00 AM CST to 4:00 AM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Heavy Snow, Mille Lacs

When
April 1, 12:00 AM CST to 4:00 AM CST
Where
Mille Lacs forecast zone
Reported by
Trained Spotter
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Heavy Snow, Sherburne

When
April 1, 12:00 AM CST to 4:00 AM CST
Where
Sherburne forecast zone
Reported by
Trained Spotter
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Heavy Snow, Carver

When
April 1, 12:00 AM CST to 5:00 AM CST
Where
Carver forecast zone
Reported by
Trained Spotter
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Heavy Snow, Scott

When
April 1, 12:00 AM CST to 5:00 AM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Heavy Snow, Le Sueur

When
April 1, 12:00 AM CST to 5:00 AM CST
Where
Le Sueur forecast zone
Reported by
Trained Spotter
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Heavy Snow, Waseca

When
April 1, 12:00 AM CST to 5:30 AM CST
Where
Waseca forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Heavy Snow, Rice

When
April 1, 12:00 AM CST to 5:30 AM CST
Where
Rice forecast zone
Reported by
Trained Spotter
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Heavy Snow, Goodhue

When
April 1, 12:00 AM CST to 5:30 AM CST
Where
Goodhue forecast zone
Reported by
Trained Spotter
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Heavy Snow, Dakota

When
April 1, 12:00 AM CST to 5:00 AM CST
Where
Dakota forecast zone
Reported by
Trained Spotter
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Heavy Snow, Hennepin

When
April 1, 12:00 AM CST to 5:00 AM CST
Where
Hennepin forecast zone
Reported by
Trained Spotter
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Heavy Snow, Ramsey

When
April 1, 12:00 AM CST to 5:00 AM CST
Where
Ramsey forecast zone
Reported by
Trained Spotter
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
April 1, 12:00 AM CST to 5:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Heavy Snow, Isanti

When
April 1, 12:00 AM CST to 3:30 AM CST
Where
Isanti forecast zone
Reported by
Trained Spotter
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Heavy Snow, Kanabec

When
April 1, 12:00 AM CST to 3:30 AM CST
Where
Kanabec forecast zone
Reported by
Trained Spotter
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Heavy Snow, Chisago

When
April 1, 12:00 AM CST to 3:30 AM CST
Where
Chisago forecast zone
Reported by
Trained Spotter
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Heavy Snow, Meeker

When
April 1, 12:00 AM CST to 3:00 AM CST
Where
Meeker forecast zone
Reported by
Trained Spotter
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Heavy Snow, Wright

When
April 1, 12:00 AM CST to 3:00 AM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Heavy Snow, Anoka

When
April 1, 12:00 AM CST to 5:00 AM CST
Where
Anoka forecast zone
Reported by
Trained Spotter
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94023, 94024, 94025, 94026, 94027, 94979, 94980, 94998, 95002, 95006, 95015, 95016, 95018, 95019, 95022, 95032, 95035, 95038, 95043, 95046, 95047, 95049.